Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 194, NWS Mobile, AL

August 21, 2011Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Aug 21, 2011, 4:42 PM CDT for Greene County, Mississippi. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 4:42 PM CDT (21:42 UTC)
Expired
Aug 21, 2011, 5:15 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Greene County, MS

The radar

The Mobile radar (KMOB), 60 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2651 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS54 KMOB 212142
SVRMOB
MSC041-212215-
/O.NEW.KMOB.SV.W.0194.110821T2142Z-110821T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
442 PM CDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF LEAKESVILLE...OR
  11 MILES NORTHEAST OF MCLAIN...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEAKESVILLE...

&&

LAT...LON 3100 8853 3100 8883 3127 8874 3125 8853
TIME...MOT...LOC 2142Z 010DEG 14KT 3116 8866

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:43 PM CDT, 59 minutes earlier.

Area forecast discussion, Aug 21, 3:43 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
343 PM CDT SUN AUG 21 2011

SHORT TERM [TONIGHT THROUGH TUESDAY NIGHT]...UPPER RIDGE PERSISTS
OVER TEXAS WITH A FEW WEAK MID LEVEL VORTLOBES DRIFTING ABOUT TO OUR
WEST AND NORTH. MID AND HIGH CLOUD DECK PERSISTS FROM DECAYED
CONVECTIVE SYSTEM MENTIONED PREVIOUSLY. HAD SOME BREAKS IN THE CLOUDS
TODAY AS ALLUDED TO PREVIOUSLY...CAN SEE THIS RECURRING MONDAY. SUCH
AN ENVIRONMENT WOULD ALLOW DESTABILIZATION...WHICH SUPPORTS THE
UPWARD TREND IN RAIN PROBABILITY TO ABOUT 40...AT LEAST WITH THE MET
GUIDANCE. STRONGER STORMS COULD BRING WIND GUSTS 35 TO 45
MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. WILL YIELD TO THE
MID SHIFT TO ASSESS WET MICROBURST RISK FOR MONDAY. WITH AN
APPROACHING COLD FRONT HOWEVER...IT MAY BE SOMEWHAT ELEVATED.

EAST COAST UPPER TROUGH WILL DEEPEN EARLY IN THE WEEK WHICH WILL
CLOSE OFF THE UPPER HIGH TO OUR WEST. A COLD FRONT APPROACHING THE
REGION LATE TONIGHT WILL MOVE THROUGH THE NORTHERN PORTIONS OF THE
FORECAST AREA MONDAY MORNING AND STALL NEAR THE NORTH CENTRAL GULF
COAST LATE MONDAY INTO TUESDAY. LIGHT SOUTHERLY WIND AHEAD OF THE
FRONT WILL BRING ELEVATED HUMIDITY THROUGH MONDAY. THE FRONT WILL
BRING SOMEWHAT LOWER HUMIDITY TUESDAY. IT IS NOT EXPECTED TO AFFECT
THE SEABREEZE MUCH...SO ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH AFTERNOON THIS WEEK.

HOT AND VERY HUMID CONDITIONS WILL PERSIST AS HIGHS CONTINUE TO PUSH
ABOUT WELL ABOVE NORMAL DESPITE THE ADVANCING COLD FRONT. HIGH HEAT
INDICES BETWEEN 105 AND 110 DEGREES MONDAY AFTERNOON WILL MAKE IT
NECESSARY TO ISSUE A HEAT ADVISORY...WITH ANTICIPATED ABATEMENT OF
HIGH HEAT INDICES ONCE CONVECTION GETS STARTED. WE ACKNOWLEDGE IT
WOULD NOT BE A LONG LIVED HEAT ADVISORY SO CANCELLATION MAY NOT BE
NECESSARY AS WE HAVE THE END TIME SET TO 5 PM. SLIGHTLY DRIER AIR
BEHIND THE FRONT ON TUESDAY WILL ALLOW HEAT INDICES TO LOWER TO
BETWEEN 98 AND 103 DEGREES TUESDAY AFTERNOON. /77

&&

.LONG TERM [WEDNESDAY THROUGH SUNDAY]...NO CHANGE. HOT TEMPERATURES
REMAIN WITH HIGHS IN THE MID 90S INLAND AREAS AND LOWER 90S ALONG
THE COAST. HEAT INDICES WILL CONTINUE TO RANGE FROM 98 AND 105
DEGREES EACH AFTERNOON THROUGH THE REMAINDER OF THE WEEK. LOW
TEMPERATURES EACH NIGHT WILL RANGE FROM 70 TO 75 DEGREES INLAND
AREAS AND 76 TO 80 DEGREES ALONG THE COAST. ISOLATED MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS WILL ALSO CONTINUE EACH
DAY...WITH HIGHER CHANCES POSSIBLE LATE IN THE WEEK. WE WILL ALSO
CONTINUE TO MONITOR THE PROGRESS OF TROPICAL CYCLONE IRENE. THE
LATEST OFFICIAL FORECAST HAS IRENE MOVING OVER SOUTH FLORIDA
THURSDAY NIGHT...THEN INTO SOUTH CAROLINA AND GEORGIA. WE WILL
CONTINUE TO MONITOR IRENE AND KEEP UPDATING ON ANY CHANGES TO THE
FORECAST TRACK. /77

.AVIATION (22/00Z ISSUANCE)...GENERALLY VFR CONDITIONS THROUGH THE
FORECAST PERIOD. A MID LEVEL DISTURBANCE WILL BE MOVING SOUTH ACROSS
THE AREA DURING THE EARLY PART OF THE FCST PERIOD...WITH SHRA/TSRA
THAT WILL BE LINGERING...ALONG WITH SEABREEZE SHOWERS AND
STORMS...INTO THE EARLY EVENING HOURS. A TEMPO GROUP FOR IFR
CIGS/VSBYS AT MOB AND BFM THROUGH AT LEAST 22/00Z-002Z AT TAF SITES.
VARIABLE GUSTY WINDS NEAR STORMS...BUT AWAY FROM STORMS PREVAILING
WINDS LIGHT. AFTER EVENING CONVECTION DIES OUT...SKIES WILL
GRADUALLY CLEAR AND CIGS RAISE LATE TONIGHT INTO TOMORROW
MORNING...BUT ANOTHER ROUND OF SCATTERED CONVECTION EXPECTED
TOMORROW AFTERNOON. 12/DS

&&

.MARINE...LITTLE CHANGE TO FCST THIS PACKAGE. WEAK HIGH PRESSURE
OVER THE NORTHERN GULF OF MEXICO WEAKEN MONDAY AND MONDAY NIGHT...AS
A WEAK TROF OR FRONT SLIPS SOUTH TOWARD THE GULF COAST. THIS FRONT
WILL BECOMING STATIONARY ALONG OR JUST OFFSHORE THE COAST MID
THROUGH LATE WEEK. A LIGHT ONSHORE WIND TONIGHT BECOMES MORE WEST OR
NORTHWEST AS THE TROF MOVES INTO THE AREA...BUT REMAIN LIGHT. WINDS
ARE EXPECTED TO BECOME MORE EAST AND NORTHEASTERLY LATE IN THE WEEK
AS IRENE (MOST LIKELY AS EITHER A TROPICAL STORM OR HURRICANE) MOVES
NORTH TO THE EAST OF THE MARINE AREA. STILL UNCERTAINTIES AS TO THE
EVENTUAL PATH OF IRENE AS WE ARE STILL SEVERAL DAYS OUT...BUT
GUIDANCE HAS SHIFTED SLIGHTLY FARTHER TO THE EAST (ACROSS FLORIDA
AND JUST OFF THE ATLANTIC COAST OF FLORIDA) DURING THE PAST COUPLE
OF MODEL RUNS. WILL HAVE TO KEEP A CLOSE EYE ON THIS SYSTEM FOR
POSSIBLE IMPACTS ACROSS THE MARINE AREA LATE IN THE WEEK. AS THE
NORTHEASTERLY WINDS INCREASE SLIGHTLY AROUND THE WESTERN PERIPHERY
OF IRENE LATE IN THE WEEK...EXPECT A SLIGHT BUILDING OF SEAS AS
WELL. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  94  73  96 /  20  40  20  20
PENSACOLA   75  95  75  96 /  20  40  20  20
DESTIN      81  88  81  90 /  20  30  20  20
EVERGREEN   72  97  70  96 /  30  30  20  20
WAYNESBORO  73  97  71  97 /  30  20  10  20
CAMDEN      71  98  69  97 /  30  20  10  10
CRESTVIEW   73  95  72  96 /  20  40  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY FROM 1 PM MONDAY TO 5 PM MONDAY FOR THE FOLLOWING
     ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...HEAT ADVISORY FROM 1 PM MONDAY TO 5 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
     ROSA.

MS...HEAT ADVISORY FROM 1 PM MONDAY TO 5 PM MONDAY FOR THE FOLLOWING
     ZONES: GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...NONE.
&&
Hazardous weather outlook, Aug 21, 5:30 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT SUN AUG 21 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
530 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

ELEVATED HUMIDITY LEVELS WITH HIGH TEMPERATURES IN THE MID
NINETIES WILL MAKE FOR HEAT INDICES AVERAGING 100 TO 105 DEGREES
THIS AFTERNOON.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EARLY EVENING STORMS WILL
CONTAIN FREQUENT LIGHTNING AND BRIEF STRONG WIND GUSTS. THE RISK FOR
SEVERE STORMS IS LOW...BUT CAN STILL OCCUR ON AN ISOLATED BASIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ELEVATED HUMIDITY LEVELS WITH HIGH TEMPERATURES IN THE MID TO UPPER
NINETIES WILL MAKE FOR HEAT INDICES AVERAGING 100 TO 105 DEGREES MONDAY
AND TUESDAY.

A NORTHEAST WIND FLOW AND A BUILD IN SEAS IS FORECAST FOR THE
COASTAL WATERS AS TROPICAL CYCLONE IRENE APPROACHES SOUTHERN FLORIDA
THURSDAY. REFER TO LATEST FORECASTS AND DISCUSSIONS ISSUED BY THE
NATIONAL HURRICANE CENTER ON IRENE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
TO BE REQUIRED THROUGH SATURDAY.

In the hours before

Special weather statement, Aug 21, 4:05 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CDT SUN AUG 21 2011

ALZ052-MSZ076-212130-
WASHINGTON AL-GREENE MS-
405 PM CDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE COUNTY IN
SOUTHEAST MISSISSIPPI...WESTERN WASHINGTON COUNTY IN SOUTHWEST
ALABAMA...THROUGH 430 PM CDT...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF LEAKESVILLE...OR 4 MILES WEST
OF FRUITDALE...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FRUITDALE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

&&
Special weather statement, Aug 21, 4:11 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
411 PM CDT SUN AUG 21 2011

MSZ067-212145-
WAYNE MS-
411 PM CDT SUN AUG 21 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAYNE COUNTY IN
SOUTHEAST MISSISSIPPI...THROUGH 445 PM CDT...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF WAYNESBORO...OR 11 MILES
NORTH OF CLARA. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINS MAY ALSO CREATE PONDING OF WATER ON ROADWAYS AND
IN LOW LYING AREAS.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:46 PM CDTHeat AdvisoryMOBGeorge, Greene, Perry, Stone, Wayne11 hr
Aug 21, 5:16 PM CDTSevere Thunderstorm WarningMOBPerry29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.